Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Indianapolis, IN

June 10, 2020Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2020, 1:53 PM EDT for Howard County, Tipton County, Indiana. It was in force for 19 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 1:53 PM EDT (17:53 UTC)
Expired
Jun 10, 2020, 2:12 PM EDT
In force
19 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:55 PM EDTTSTM WND DMG3 E Sharpsville, IN10 POWER POLES SNAPPED, AND A TRAVEL TRAILER WAS OVERTURNED AND SLAMMED INTO THE SIDE OF A HOUSE. LOCATION IS APPROXIMATED.
Jun 10, 1:55 PM EDTTSTM WND DMGWindfall, INMULTIPLE TREE LIMBS, AND VARIOUS BACKYARD ITEMS BLOWN AWAY. LIVE POWER LINE WAS WRAPPED AROUND A TRAMPOLINE. TREE WAS ALSO REPORTED ON FIRE.
Jun 10, 1:56 PM EDTTSTM WND DMG4 Nne Windfall, IN4 INCH TREE LIMBS DOWN.
Jun 10, 2:00 PM EDTTSTM WND DMG3 Ese Greentown, INHEALTHY 10 INCH DIAMETER TREE DOWN BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:54 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS53 KIND 101753
SVRIND
INC067-159-101830-
/O.NEW.KIND.SV.W.0059.200610T1753Z-200610T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
153 PM EDT Wed Jun 10 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Howard County in central Indiana...
  Eastern Tipton County in central Indiana...

* Until 230 PM EDT.

* At 153 PM EDT, a severe thunderstorm was located over Windfall, or
  11 miles southeast of Kokomo, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Windfall and Greentown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 8586 4026 8586 4022 8592 4022 8599
      4036 8606 4057 8599 4057 8587
TIME...MOT...LOC 1753Z 204DEG 49KT 4036 8597 

HAIL...<.75IN
WIND...60MPH
 
$$

Puma
2 follow-up statements
418 
WWUS53 KIND 101801
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
201 PM EDT Wed Jun 10 2020

INC067-159-101830-
/O.CON.KIND.SV.W.0059.000000T0000Z-200610T1830Z/
Howard IN-Tipton IN-
201 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EASTERN HOWARD AND EASTERN TIPTON COUNTIES...

At 201 PM EDT, a severe thunderstorm was located near Windfall, or 11
miles east of Kokomo, moving north at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Windfall and Greentown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 8586 4026 8586 4022 8592 4025 8595
      4029 8597 4041 8600 4057 8599 4057 8587
TIME...MOT...LOC 1801Z 201DEG 60KT 4043 8592 

HAIL...<.75IN
WIND...60MPH
 
$$

Puma
259 
WWUS53 KIND 101812
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
212 PM EDT Wed Jun 10 2020

INC067-159-101821-
/O.CAN.KIND.SV.W.0059.000000T0000Z-200610T1830Z/
Howard IN-Tipton IN-
212 PM EDT Wed Jun 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWARD AND EASTERN
TIPTON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central Indiana.

LAT...LON 4051 8586 4026 8586 4022 8592 4025 8595
      4029 8597 4041 8600 4057 8599 4057 8587
TIME...MOT...LOC 1810Z 204DEG 49KT 4057 8584 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:20 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 10, 12:20 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1220 PM EDT Wed Jun 10 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 342 AM EDT Wed Jun 10 2020

A strong upper level low with an associated surface wave and cold
front will sweep across the region later today...bringing the chance
for showers and thunderstorms and a potential for severe weather
across eastern Indiana. High pressure will then build in tonight
with dry and seasonable weather through the end of the week. A cold
front will track through the area Friday night with pleasant
temperatures and mainly clear skies for the weekend. Progressively
warmer temperatures return next week.

&&

.NEAR TERM /Today/...
Issued at 1007 AM EDT Wed Jun 10 2020

Bumped up the timing of precip across the east by a couple hours,
otherwise forecast looks good. Previous discussion follows...

Central Indiana in a bit of a lull early this morning as the
remnants of Cristobal shift away to the north. The remnant low
currently resides over northern Wisconsin and continues to move
N/NE. A secondary upper low pivoting through the central Plains is
assisting in pockets of convection across the Missouri bootheel with
both circulations contributing to a band of storms from eastern Iowa
to southwest Michigan. A tropical airmass lingers across the
forecast area this morning...with 07Z temperatures ranging from the
mid 70s to lower 80s.

After the swing and a miss with respect to severe weather over
central Indiana on Tuesday...prospects appear much more favorable
for more widespread impacts from robust convection later today as
the secondary upper low over the central Plains tracks east into the
area and gradually takes on a favorable negative tilt. The
impressive dynamics aloft and the presence of the frontal boundary
will provide the atmospheric trigger to jumpstart convection that
was lacking over central Indiana on Tuesday.

The overall trend in the model suite over the last few runs has
continued to slow the eastward progression of the approach of both
the upper low and the associated surface low and cold front. Good
agreement exists on the front sweeping across the forecast area from
west to east late morning through mid/late afternoon. The airmass
over the region ahead of the front will remain oppressive with
dewpoints in the low to mid 70s common. Considering our warm start
this morning and likelihood at favorable heating with sunshine
increasing as the morning progresses...should not have a difficult
time getting modestly unstable. To that argument...CAMs model
soundings develop MLCAPES to 2500-3000 j/kg along and ahead of the
front by early afternoon. Another feature that we did not have on
Tuesday that will be prevalent later today is a better mixed
boundary layer with dry adiabatic flow peaking at 4-5kft. Stronger
cells should have no issue pulling higher winds aloft to the surface
as a result.

While a few showers and storms will be possible through the
morning...convection is expected to take off early this afternoon
along the front and rapidly track E/NE. The CAMs have subtle
variations on exactly when and where convection will initially
fire...but the focus for greatest impacts will be east of US 31
across the eastern portion of the forecast area within a 3-4 hour
window through roughly 21-22Z. BL shear and storm relative
helicities will not be as impressive as values seen late Tuesday as
Cristobal passed by...but they remain more than sufficient to
support intense convection considering the instability present.
Hodographs again support some low level veering and considering the
tropical nature of the airmass...LCLs remain under 1000m ahead of
the front Wednesday afternoon. All modes of severe weather likely to
be in play again including tornadoes but as convection goes
linear...damaging winds are likely to become the primary threat from
storms as they race east into Ohio for some of the reasons mentioned
above. The fast forward motion to storms at 40-45kts will only add
to the potential damaging wind threat.

In addition...winds will be gusty again for much of the day
Wednesday with a tight surface pressure gradient and an 850mb jet
rotating through the region. Think gusts peak at 40-45mph at times
outside of any convection later today...especially over the eastern
half of the forecast area. Have no plans for a Wind Advisory...but
will likely highlight the gustier winds with an SPS.

Temps...with the very warm start to the day...nudged temps at or
above guidance across much of the region. Mid 80s should be easily
attainable for all but the Wabash Valley.

&&

.SHORT TERM /Tonight through Friday Night/...
Issued at 342 AM EDT Wed Jun 10 2020

Forecast challenges are limited through the period as high pressure
serves as the primary influence on weather across central Indiana.

The strong upper wave that will help to bring the severe weather
risk today will pivot off to the northeast tonight and Thursday
towards James Bay before kicking east into the Canadian Maritimes by
Friday night. With deep ridging aloft developing over the Rockies
into west Texas...the upper level flow regime across the country
will transition to a higher amplified pattern through the short term
with a predominant dry northwest flow impacting the Ohio Valley
through Friday night. This will advect a cooler and drier airmass
into central Indiana for late week with abundant sunshine by
day...mainly clear nights and pleasant temperatures.

All convection will be northeast of the area by this evening but
lower clouds may linger into the overnight as an area of moisture
associated with a cold pool trails the upper low. Eventually...drier
air will advect into the region as high pressure becomes firmly
established. Will trend towards clearing skies by daybreak Thursday
with a mostly sunny day to follow as subsidence increases over the
area. A weak wave aloft passing to the north through the Great Lakes
Thursday night may bring a brief increase in clouds before mainly
clear skies reestablish Friday.

The upper trough over the eastern U S will sharpen Friday night in
response to a short wave diving through the eastern Great Lakes. A
cold front will accompany the wave and drop through the region
Friday night but with dynamics aloft displaced well to the northeast
and low level moisture lacking...not expecting any rainfall
associated with the front. Main impacts will be a subtle increase in
clouds and a noticeable shift to north-northeast winds bringing a
reinforcing shot of cooler and drier air into central Indiana for
this weekend.

Temps...low level thermals support seasonable temperatures for
Thursday and Friday generally ranging from the upper 70s to the mid
80s. Lows will range from the mid 50s to near 60 tonight and
Thursday night...with lower to mid 50s Friday night as the cooler
airmass arrives. An overall model blend will work well through the
period.

&&

.LONG TERM /Saturday through Wednesday/...
Issued at 254 AM EDT Wed Jun 10 2020

Long term portion of the forecast looks to be very quiet and mild
with temperatures at or below normal.

Guidance depicts an upper level low closing off and drifting
about disconnected from the prevailing westerlies through much of
the period. Differences exist between the Euro and GFS on
positioning of this upper low, but both largely keep the area dry
in the absence of any significant moisture source. Blend keeps
pops largely out of the forecast, with the exception of a couple
slight chances toward the very end of the period. Decided to go
with a dry forecast until there's a more consistent signal for
precip.

&&

.AVIATION /Discussion for 10/18Z TAF Issuance/...

Issued at 1217 PM EDT Wed Jun 10 2020

VFR outside of convection today, brief MVFR ceilings possible
between 0Z and 04Z this evening.

A broken line of convection is moving through central Indiana
right now. Storms will impact IND before 18Z and BMG around 18Z.
Afterwards, generally dry weather is expected with a brief period
of MVFR ceilings possible late this evening. Winds will be
southerly ahead of the rain and southwesterly afterwards. Frequent
gusts in excess of 30kts through the afternoon with gusts to 20kts
through tomorrow morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/KH
SHORT TERM...Ryan
LONG TERM...Nield
AVIATION...White
Hazardous weather outlook, Jun 10, 4:02 AM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
402 AM EDT Wed Jun 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
402 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms developing this afternoon...especially
over the eastern half of central Indiana. Strong winds gusting as
high as 40 to 45 mph through early evening outside of showers and
storms.

Hazards: Damaging winds...tornadoes...torrential downpours and cloud
to ground lightning. Strong winds possible outside of showers and
storms as well with peak gusts to 40 to 45 mph.

Timing: Best threat for severe storms from 1 pm to 5 pm. Strong wind
gusts through early evening.

Discussion: A strong upper level wave with an associated surface low
and cold front will move through central Indiana this afternoon...
triggering showers and thunderstorms. Severe storms are possible over
the eastern half of the area this afternoon. High pressure will build
in tonight with drier and much less humid conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Dry weather is expected through early next week.

Discussion: High pressure will build in with dry weather expected
through early next week. Seasonable temperatures through Friday will
cool to below normal over the weekend before rebounding next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon...especially over the
eastern half of central Indiana.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest at 50 to 55
mph.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Jun 10, 1:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     5 NNW KOKOMO            40.54N 86.18W
06/10/2020                   HOWARD             IN   EMERGENCY MNGR

            TREE FELL ON HOUSE.

&&

AU
Local storm report, Jun 10, 1:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 SSE WHITESTOWN        39.97N 86.34W
06/10/2020                   BOONE              IN   911 CALL CENTER

            TREE DOWN AT THE 4600 BLOCK OF SOUTH 700
            EAST. ANOTHER TREE WAS DOWN NEARBY. TIME
            ESTIMATED FROM RADAR.

&&

AW
Local storm report, Jun 10, 1:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
140 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     3 W TIPTON              40.28N 86.09W
06/10/2020                   TIPTON             IN   AMATEUR RADIO

            SMALL TREE LIMBS ALONG STATE ROAD 26. PEA
            SIZED HAIL ALSO REPORTED AT THIS TIME.

&&

AW
Local storm report, Jun 10, 1:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     GREENTOWN               40.48N 85.97W
06/10/2020                   HOWARD             IN   TRAINED SPOTTER

            MEASURED 70 MPH WIND GUST.

0142 PM     HAIL             GREENTOWN               40.48N 85.97W
06/10/2020  M1.00 INCH       HOWARD             IN   TRAINED SPOTTER

            CRACKED WIND SHIELD.

0140 PM     TSTM WND DMG     GREENTOWN               40.48N 85.96W
06/10/2020                   HOWARD             IN   TRAINED SPOTTER

            2 INCH DIAMETER TREE LIMBS ARE DOWN. 1/2
            INCH HAIL WAS ALSO REPORTED AT THIS TIME.

&&
Local storm report, Jun 10, 1:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     2 E GREENTOWN           40.48N 85.92W
06/10/2020                   HOWARD             IN   TRAINED SPOTTER

            8 INCH DIAMETER TREE DOWN.

&&

AU

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:54 PM EDTSevere Thunderstorm WarningINDHoward, Tipton36 min
Jun 10, 1:09 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton36 min
Jun 10, 1:23 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Tipton22 min
Jun 10, 1:34 PM EDTSevere Thunderstorm WarningINDHoward, Tipton26 min
Jun 10, 4:05 PM EDTSevere Thunderstorm WarningINDDelaware10 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.